Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 21, NWS Tucson, AZ

July 18, 2024Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 18, 2024, 6:37 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2024, 6:37 PM MST (01:37 UTC)
Expired
Jul 18, 2024, 9:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 35 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
3269 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WGUS55 KTWC 190137
FFWTWC
AZC019-190445-
/O.NEW.KTWC.FF.W.0021.240719T0137Z-240719T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
637 PM MST Thu Jul 18 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East Central Pima County in southeastern Arizona...

* Until 945 PM MST.

* At 637 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the eastern Tucson area. 
  Between 1 and 2 inches of rain have fallen. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Saguaro 
  National Park East, Catalina Foothills and Rita Ranch.

This includes the following Flash Flood Prone Locations...
Harrison Rd at Pantano Wash, Agua Caliente Wash from Soldier Trail 
to Ft Lowell, Wentworth Rd at Tanque Verde Wash, Tanque Verde Loop 
Rd at Tanque Verde Wash, Old Spanish Trl at Rincon Creek, Escalante 
Rd at Atterbury Wash, Camino Loma Alta at Rincon Creek, Freeman Rd 
between Broadway and Old Spanish Trail, Limberlost Rd from Soilder 
Trail to Homestead Ave and Old Spanish Trail at Jeremy Wash.

This includes Interstate 10 between mile markers 268 and 270.

This includes the following streams and drainages...
  Agua Verde Creek, Bear Creek, Coyote Wash, Agua Caliente Wash, 
  Sabino Creek, Rincon Creek, Santa Cruz River, Pantano Wash, Tanque 
  Verde Wash, Deer Creek, Chimney Rock Creek and Chico, Arroyo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3211 11088 3225 11085 3234 11069 3228 11050
      3207 11061

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

WJM
2 follow-up statements
700 
WGUS75 KTWC 190348
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
848 PM MST Thu Jul 18 2024

AZC019-190445-
/O.CON.KTWC.FF.W.0021.000000T0000Z-240719T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
848 PM MST Thu Jul 18 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST THIS 
EVENING FOR EAST CENTRAL PIMA COUNTY...

At 848 PM MST, Light to moderate rain continues over portions of 
northeast and eastern Tucson area. Between 1 and 2 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Northeast Tucson, Tanque Verde, Vail, Saguaro National Park East, 
  Catalina Foothills.

This includes the following Flash Flood Prone Locations...
Harrison Rd at Pantano Wash, Agua Caliente Wash from Soldier Trail 
to Ft Lowell, Wentworth Rd at Tanque Verde Wash, Tanque Verde Loop 
Rd at Tanque Verde Wash, Old Spanish Trl at Rincon Creek, Escalante 
Rd at Atterbury Wash, Camino Loma Alta at Rincon Creek, Freeman Rd 
between Broadway and Old Spanish Trail, Limberlost Rd from Soilder 
Trail to Homestead Ave and Old Spanish Trail at Jeremy Wash.

This includes the following streams and drainages...
  Agua Verde Creek, Deer Creek, Rincon Creek, Agua Caliente Wash, 
  Bear Creek, Chico, Arroyo, Chimney Rock Creek, Sabino Creek, 
  Pantano Wash, Tanque Verde Wash and Coyote Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3211 11088 3225 11085 3234 11069 3228 11050
      3207 11061

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

WJM
995 
WGUS75 KTWC 190442
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
942 PM MST Thu Jul 18 2024

AZC019-190452-
/O.EXP.KTWC.FF.W.0021.000000T0000Z-240719T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
942 PM MST Thu Jul 18 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MST THIS EVENING FOR 
EAST CENTRAL PIMA COUNTY...

The heavy rain has ended near far eastern Tucson and the Rincon 
Mtns. Heavy flow will continue overnight in some streams and washes. 
Please continue to heed remaining road closures.

&&

LAT...LON 3211 11088 3225 11085 3234 11069 3228 11050
      3207 11061

$$

WJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:10 PM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 18, 2:10 PM MST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
210 PM MST Thu Jul 18 2024

.SYNOPSIS...Temperatures will remain 4 to 7 degrees above normal
through the rest of this week, with typical mid-July moisture levels
across the region. This will result in the daily chances for showers
and thunderstorms. The main threats will continue to be strong gusty
outflow winds and heavy rainfall leading to localized flash
flooding.

&&

.DISCUSSION...Welp. That low-grade Monsoon day we saw yesterday
across Southeast Arizona was short-lived. We can expect to see a
ramp up in a activity over the next several days, begining today.

Today is shaping up to be a more typical Monsoon day across the
entire forecast area. To set the big picture, the 500 mb upper
high is centered across eastern Arizona and the 300 mb high center
is positioned near the bootheel of New Mexico. Both of these
features will drift west to northwest today, becoming stacked over
central Arizona by this afternoon. As this happens, we not only
cool slightly in the mid-to-upper levels, but we also find
ourselves with weak lift due to a stretching deformation aloft.
During the Monsoon season, it is sometimes the most subtle
features or mechanisms that differentiate a quiet or active day.
The NNE flow pattern today isn't quite the favored NE "rimshot"
for us today, that will come overnight and more specifically
tomorrow and into the weekend, but it will help force storms off
the higher terrain into the lower elevations across Graham and
Greenlee counties this afternoon.

The latest GOES derived Precipitable Water satellite imagery
indicates dry air (between 1.0 and 1.2 inches) situated east of
Tucson with the 18/12Z KTWC sounding indicating a value of 1.49
inches over Tucson, and deeper PWAT values to 1.75 inches across
the SW corner of Arizona. There is a deeper pocket of dry values
near 1.0 inch along the International Border in Cochise county.
This is mainly drier air residing between 700-500 mb which should
increase the downdraft potential (DCAPE) this afternoon across
Santa Cruz as the easterly flow tried to entrain this into storms
that develop this afternoon. The 18/12Z SPC HREF indicated an area
of 70% probability of 30+ kts winds within 25 miles of a given
point across Santa Cruz, Eastern Pima and the southern portions of
the TON at 00Z this afternoon, with even a 10% chance of wind
gusts in excess of 50+ kts withing 25 miles of a given point in
the Tohono O'odham Nation. The drier air to the east of Tucson will
also increase the potential for strong thunderstorm outflows there
this afternoon for the storms that develop over the higher
terrain and push off into the lower elevations.

Strong thunderstorm outflow winds will be the primary threat from
storm this afternoon, with an increasing threat of heavy rainfall
as storms push into the deeper moisture across central and western
Pima county this afternoon/evening.

There is still hints from the high resolution CAMS runs of
nocturnal convection, especially with the 18/14Z HRRR, across
Southeast Arizona tonight as the lift associated with the
shifting upper high center will interact with the elevated CAPE.
Nothing strong, but if it does happen it may hinder thunderstorm
activity Friday despite the improving NE flow/rimshot potential.

As we move into the weekend and next week, the upper high positions
itself near southern NV which would suggest the stronger NE flow
pattern will continue into next week for our neck of the woods.
The strongest days are still looking like Saturday and Sunday as
the mid-level flow is the strongest for Southeast Arizona.

&&

.AVIATION...Valid through 20/00Z.
SCT-BKN clouds at 8k-12k ft AGL thru 19/05Z and again aft 19/18Z,
with diminishing cloud cover between 19/05Z and 19/18Z. SCT
TSRA/SHRA thru 19/05Z. SCT TSRA/SHRA developing again aft 19/19Z.
MVFR conditions in TSRA, with mountain obscurations, vsby reductions
and wind gusts to 40+ knots. Outside of TSRA, SFC wind at most
locations 12 knots or less favoring a WLY/NWLY direction during the
afternoon/early evening hours and variable in direction at other
times. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deeper moisture remains across southeast Arizona,
with typical July moisture levels expected into at least early next
week. This will result in the daily cycle of mainly afternoon and
evening showers and thunderstorms. The main threats will be strong,
gusty and erratic outflow winds and heavy rainfall leading to
localized flash flooding. Minimum relative humidity values will be
20-30 percent in most lower elevation locations and 25-40 percent in
mountain areas. Away from thunderstorms, 20-foot winds will
generally be 15 mph or less, with afternoon/early evening gusts to
20-25 mph and light winds overnight. Wind direction during the
afternoon hours will primarily be west to northwest through the
weekend, especially from Tucson westward and in the upper Gila
River valley.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 18, 6:20 PM MST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
620 PM MST Thu Jul 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     Tstm Wnd Gst     14 ESE Tucson           32.10N 110.68W
07/18/2024  M66 MPH          Pima               AZ   Mesonet

            Personal weather station reported gust to
            66.

&&
Local storm report, Jul 18, 6:28 PM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
628 PM MST Thu Jul 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Gst     7 ENE Tucson            32.24N 110.78W
07/18/2024  M62 MPH          Pima               AZ   Mesonet

            Personal weather station reported wind gust
            of 62 mph.

&&

JVT

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:39 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Jul 18, 5:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 18, 5:48 PM MSTSevere Thunderstorm WarningTWCCochise, Pima42 min
Jul 18, 5:55 PM MSTDust Storm AdvisoryTWCCochise, Graham65 min
Jul 18, 6:21 PM MSTSevere Thunderstorm WarningTWCPima54 min
Jul 18, 6:26 PM MSTDust Storm AdvisoryTWCPima94 min
Jul 18, 7:22 PM MSTDust Storm AdvisoryTWCPinal83 min
Jul 18, 8:03 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 18, 8:15 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 18, 8:43 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 19, 1:46 PM MSTSpecial Weather StatementTWCGraham44 min
Jul 19, 2:18 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee57 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.